Thunderstorm Wind, Suwannee
- When
- August 24, 5:17 PM EST
- Where
- Suwannee County, 1.19 mi W of Live Oak
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.300, -83.000
A tree was blown down in NW Live Oak.
An inverted trough axis extended from offshore of the local Atlantic SSW across the southern FL peninsula in the morning and westward toward TS Marco in the Gulf of Mexico. The trough lifted northward and meandered across SE GA in the afternoon with very high tropical moisture over the local area (PWAT over 2 inches).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
An inverted trough axis extended from offshore of the local Atlantic SSW across the southern FL peninsula in the morning and westward toward TS Marco in the Gulf of Mexico. The trough lifted northward and meandered across SE GA in the afternoon with very high tropical moisture over the local area (PWAT over 2 inches). The surface trough axis combined with daytime heating, sea breezes and weak upper level PVA focused the best potential for a few strong to severe afternoon storms over inland areas as well as minor flood potential under ENE steering flow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 24, 3:01 PM EST, 2 hours 16 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
401 PM EDT Mon Aug 24 2020
.NEAR TERM [Through Tonight]...
Very moist, tropical airmass to the East-Northeast of TS Marco
exists across NE FL/SE GA and Precipitable Water Amounts (PWATs)
over 2 inches and northward moving weak surface trof through the
region will help to kick off numerous to widespread showers and
embedded strong to isolated severe storms, mainly over inland
areas this afternoon and evening. Widespread rainfall amounts of
1-2 inches with localized 2-4 inch amounts will produce isolated
flash flooding, mainly in urban areas or areas that have received
recent heavy rainfall. Also, if enough heating occurs over inland
areas isolated strong to severe storms with wet microburst winds
of 40-60 mph can be expected along with the heavy rainfall. This
morning, the activity will be located along the NE FL/SE GA
coastal areas and into the 1-95 corridor with heavy showers and
isolated storms with mainly heavy rainfall and gusty winds to 30
mph possible. An isolated waterspout not out of the question over
the NE FL coastal waters and will need to monitor if these push
closer to the coastal areas. The moist airmass in place is pushing
dewpoints into the upper 70s/near 80 degrees and this combined
with Max Temps into the upper 80s/near 90 degrees will push peak
Heat Index values around 105 degrees this afternoon, mainly across
NE FL and coastal SE GA, while inland SE GA is still covered with
some lower clouds and will take a bit longer to heat up and
destabilize ahead of storms this afternoon and evening.
.SHORT TERM [Tuesday Through Wednesday Night]...
Tropical Storm Laura will move west-northwestward into the GoMex
over the next few days as the ridge of high pressure in the
western Atlantic spreads further west. As Laura pulls away, drier
air will move into the region as seen in PWATs dropping to
1.6-1.8". Temperatures will be warmer under the building ridge of
high pressure, peaking in the low-mid 90s, which will likely lead
to at least a weak seabreeze from both coasts, but with much
lower moisture available, coverage will be isolated to scattered
both days. Heat index values of 100-110 will be possible Tuesday
and Wednesday with a lower coverage of storms, so make sure to
drink plenty of water and take frequent breaks in the air
conditioning. Overnight lows will be in the mid 70s.
.LONG TERM [Thursday Through Monday]...
Around Thursday morning, Laura will be pulled north and absorbed
by an upper low as it moves into the lower MS Valley while deep
layer ridging along the east coast begins to shift southward over
the FL Peninsula. Mostly dry conditions will continue through
Thursday, but as deep layer flow becomes more southerly Thursday
night, we'll begin to see a return flow of moisture. PWATs will
return to around 2" for Friday, allowing for more widespread
development of afternoon and evening showers and thunderstorms
across the area Friday into early next week. Additionally, a weak
frontal system is poised to move into the TN Valley as we approach
the weekend, with outflow from storms to our northwest
potentially coming into play as well. With increasing coverage of
storms, temperatures will begin to trend ever so slightly cooler,
but only to the lower 90s with overnight lows in the low-mid 70s.
&&
.AVIATION...
[Through 18Z Tuesday]
Abundant showers and isolated storms will impact the TAF sites
over the next several hours and have included TEMPO MVFR
CIGS/VSBYS until 20Z at SGJ, until 21z at JAX/CRG/VQQ, then until
22Z at SSI/GNV as showers/storms move inland and northward into SE
GA, but overall trend will be for weakening and ending of shower
activity by sunset, so have gone with generic VFR conds after the
00z-01z time frame.
&&
.MARINE...
Offshore high pressure continues with Tropical Storm Marco to
our west in the Gulf and Tropical Storm Laura to our south in the
Caribbean. This has rendered increased southeasterly flow and
long period swell, which in turn has led to elevated wave heights.
Waves will peak tonight around 6 to 8 feet offshore then fall
back to 3 to 5 feet by Tuesday night. High pressure will shift
south and extend over the local waters Wednesday and Thursday. The
high will shift farther south Friday and Saturday as a weak front
moves into the Tennessee Valley.
Rip Currents: High risk today for both SE GA and NE FL beaches as
swells build within the local waters combined with gusty ESE
winds. High risk expected for NE FL beaches again Tue with
Moderate advertised for SE GA. Breakers will build to 3-5 ft this
afternoon and evening.
&&
.FIRE WEATHER...
As a deep layer ridge of high pressure continues to nudge eastward,
steering Tropical Storms Marco and Laura northwestward, drier air
will will begin to filter into the area tonight. Even so, minimum
afternoon RH values will only dip to around 50%, so no red flag
conditions are forecast. Breezy southeast winds around 15-20 mph
today along the coast and across north-central FL, lowering to
around 10-15 mph tomorrow, and to around 10 mph by Wednesday.
Widespread fog is not anticipated.
&&
.HYDROLOGY...
Widespread rainfall amounts of 1-2 inches today with localized
2-4 inch amounts will produce isolated flash flooding, mainly in
urban areas or areas that have received recent heavy rainfall.
Drier air will begin to move into the area tonight. No widespread
flooding issues are anticipated.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 75 93 74 93 74 / 50 40 10 30 10
SSI 80 89 78 90 78 / 20 10 0 10 0
JAX 78 93 76 93 75 / 10 20 0 20 0
SGJ 79 91 76 91 76 / 10 10 0 20 0
GNV 75 95 74 95 74 / 20 30 10 30 10
OCF 75 95 74 94 74 / 10 30 10 40 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday evening for Coastal Duval-
Coastal Flagler-Coastal Nassau-Coastal St. Johns.
GA...High Rip Current Risk through Tuesday morning for Coastal Camden-
Coastal Glynn.
AM...Small Craft Advisory until 11 AM EDT Tuesday for Waters from
Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to
60 NM-Waters from St. Augustine to Flagler Beach FL from 20
to 60 NM.
&&Special Weather Statement National Weather Service Jacksonville FL 526 PM EDT Mon Aug 24 2020 FLZ023-242200- Baker FL- 526 PM EDT Mon Aug 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BAKER COUNTY UNTIL 600 PM EDT... * At 526 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm over Sanderson, or 16 miles north of Raiford, moving northwest at 25 mph. * Winds in excess of 45 mph possible with this storm. * Locations impacted include... Taylor and Sanderson. PRECAUTIONARY/PREPAREDNESS ACTIONS... These winds can down small tree limbs and branches, and blow around unsecured small objects. Seek shelter in a safe building until the storm passes. Torrential rainfall is occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Jacksonville on Facebook and Twitter. && LAT...LON 3050 8223 3025 8217 3021 8238 3045 8246 TIME...MOT...LOC 2126Z 155DEG 22KT 3029 8229 ZIBURA
Special Weather Statement
National Weather Service Jacksonville FL
532 PM EDT Mon Aug 24 2020
GAZ149-162-163-250-242200-
Atkinson GA-Clinch GA-Echols GA-Northern Ware GA-
532 PM EDT Mon Aug 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ECHOLS...SOUTHERN
ATKINSON...WESTERN WARE AND CLINCH COUNTIES UNTIL 600 PM EDT...
* At 532 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Argyle, moving north at 30 mph.
* Winds in excess of 45 mph possible with this storm.
* Locations impacted include...
Homerville, Argyle, Du Pont and Cogdell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3118 8297 3119 8267 3102 8258 3101 8258
3101 8257 3089 8251 3071 8294 3088 8297
TIME...MOT...LOC 2132Z 167DEG 27KT 3099 8264
ZIBURASpecial Weather Statement National Weather Service Jacksonville FL 550 PM EDT Mon Aug 24 2020 FLZ023-122-242215- Baker FL-Northern Columbia FL- 550 PM EDT Mon Aug 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER AND NORTHEASTERN COLUMBIA COUNTIES UNTIL 615 PM EDT... * At 550 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm 8 miles west of Taylor, or 18 miles southeast of Fargo, moving northwest at 30 mph. * Winds in excess of 45 mph possible with this storm. * This storm will remain over mainly rural areas of northwestern Baker and northeastern Columbia Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... These winds can down small tree limbs and branches, and blow around unsecured small objects. Seek shelter in a safe building until the storm passes. Torrential rainfall is occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Jacksonville on Facebook and Twitter. && LAT...LON 3058 8236 3045 8229 3039 8249 3059 8258 TIME...MOT...LOC 2150Z 154DEG 26KT 3045 8243 ZIBURA
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
550 PM EDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 2 N BELL 29.78N 82.87W
08/24/2020 M40 MPH Gilchrist FL MESONET
GILCHRIST EOC MEASURED A WIND GUST TO 40 MPH.
&&
ARSSpecial Weather Statement National Weather Service Jacksonville FL 557 PM EDT Mon Aug 24 2020 FLZ020-021-242245- Hamilton FL-Suwannee FL- 557 PM EDT Mon Aug 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SUWANNEE AND CENTRAL HAMILTON COUNTIES UNTIL 645 PM EDT... * At 557 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm near Live Oak, moving north at 25 mph. * Winds in excess of 45 mph possible with this storm. * Locations impacted include... Live Oak, Jasper, Jennings, Suwannee Springs, Crossroads and Houston. PRECAUTIONARY/PREPAREDNESS ACTIONS... These winds can down small tree limbs and branches, and blow around unsecured small objects. Seek shelter in a safe building until the storm passes. Torrential rainfall is occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Jacksonville on Facebook and Twitter. && LAT...LON 3018 8288 3018 8311 3062 8315 3061 8289 TIME...MOT...LOC 2157Z 174DEG 23KT 3022 8300 ZIBURA
Special Weather Statement
National Weather Service Jacksonville FL
600 PM EDT Mon Aug 24 2020
GAZ132-149-242245-
Atkinson GA-Coffee GA-
600 PM EDT Mon Aug 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE AND EASTERN
ATKINSON COUNTIES UNTIL 645 PM EDT...
* At 559 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Cogdell, or 9 miles southeast
of Pearson, moving north at 30 mph.
* Winds in excess of 40 mph possible with this storm.
* Locations impacted include...
Douglas, Pearson, Nicholls and Axson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3153 8293 3154 8262 3147 8262 3147 8263
3128 8263 3129 8267 3128 8270 3123 8270
3122 8269 3119 8268 3118 8285
TIME...MOT...LOC 2159Z 165DEG 28KT 3123 8272
ZIBURAThe Moody AFB radar (KVAX), 66 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was blown down in NW Live Oak.
Trees were blown down near County Road 152 between Jennings and Jasper. The time of the event was based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907761, 907762.